Florida, 2002

Hail in Florida, July 3, 2002

July 3, 2002 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 3, 2:05 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 3, 2:05 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
305 PM EDT WED JUL 03 2002

CURRENTLY...UPPER LEVEL LOW WAS ACROSS SOUTH CENTRAL FLORIDA WITH A
BROADER FEATURE NEAR THE CAROLINA COAST. A VORT MAX IN THE COASTAL
WATERS OFF THE EAST CENTRAL FLORIDA COAST WAS PRODUCING THUNDERSTORMS
THERE. THERE WAS AN UPPER ANTICYCLONE OVER LOUISIANA WITH A VORT
MAX SLIDING SOUTH ALONG THE PERIPHERY OF IT WESTERN TN. A VORT LOBE
EXTENDED SOUTH TO CENTRAL GA. SURFACE ANALYSIS INDICATED A WEAK
TROUGH OVER THE FCST AREA. THE EAST COAST SEABREEZE WAS JUST EAST OF
THE ST JOHNS RIVER AND PUSHING INLAND BUT NOT PRODUCING ANY STORMS.
THE WEST COAST SEABREEZE WAS NOT PROGRESSING AS FAR INLAND BUT WAS
PRODUCING SCATTERED THUNDERSTORMS DUE TO MORE MOISTURE AND
INSTABILITY. THUNDERSTORMS HAD ALSO DEVELOPED OVER THE OKEFENOKEE
SWAMP. THE STORMS WERE DRIFTING SOUTH AND SOUTHWEST.

MODELS/ZFP...SPC HAS OUR EXTREME NORTH CWA UNDER A SLIGHT RISK OF
SEVERE WX THIS EVE AS A RESULT OF GOOD THERMAL TROUGH SETTING UP AND
VORT MAX DROPPING SOUTH ON BACK SIDE OF UPPER TROUGH. MOST OF THE
VORT ENERGY PASSES WEST BUT SOME PVA IN GA MAY ENHANCE EFFECTS OF
THE LOW LEVEL CONVERGENCE. WILL GO WITH SCATTERED STORMS MAINLY
INLAND THIS EVE WHERE SEABREEZES CONVERGE (NEAR I-75) AND MENTION
POSSIBLE STRONG STORMS IN GA. THE UPPER LOWS GRADUALLY MOVE EAST AND
BROADEN OUT NEXT COUPLE OF DAYS...MID AND UPPER IMPULSES CONTINUE TO
DROP SOUTH MAINLY WEST OF CWA. AT THE SAME TIME THE ETA MODEL KEEPS
THE SURFACE TROUGH DRAPED FROM THE CAROLINAS TO ACROSS GA WITH THE
ATLANTIC RIDGE BUILDING ACROSS SOUTH FL. HAVE GONE WITH DIURNAL TYPE
CONVECTION WITH GREATEST POPS TOWARDS GULF COAST.

EXTENDED...BLOCKING PATTERN WITH LARGE UPPER RIDGE IN THE WESTERN
U.S. AND TROUGH IN THE NE U.S. WEAK PRESSURE PATTERN ALOFT IN THE SE
U.S. WITH ATLANTIC RIDGE MOVING NORTH INTO NORTH FLORIDA AND THEN
SHIFTING SOUTH AGAIN TUESDAY AS A COLD FRONT PUSHES SOUTH. WILL
CONTINUE WITH NEAR CLIMO CONDITIONS.

PRELIM
AMG TT 071/090 072/091 073 08353
SSI BB 074/088 073/089 074 08233
JAX BB 072/090 073/092 073 08243
SGJ BB 073/089 073/091 073 08253
GNV TT 071/090 072/090 073 08353
OCF TT 071/090 072/090 074 08353=

.JAX...
.GA...NONE.
.FL...NONE.

PP

In the hours before

Special weather statement, Jul 3, 10:34 AM EST, 4 hours 41 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-032100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1134 AM EDT WED JUL 03 2002

...SCATTERED THUNDERSTORMS EXPECTED TODAY...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THE EVENING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...ALTHOUGH SOME STORMS MAY BE STRONG PRODUCING VERY HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alachua

When
July 3, 3:15 PM EST
Where
Alachua County, 4 mi NW of Gainesville
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
29.683, -82.367

Also reported by spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306594.